Cent Eur Neurosurg 2000; Vol. 61(2): 111-114
DOI: 10.1055/s-2000-8268
Falldarstellung

© Johann Ambrosius Barth

Enlargement of a chronic aseptic lumbar epidural abscess by intraspinal injections - a rare cause of progressive paraparesis

Vergrößerung eines aseptischen Abszesses im lumbalen Spinalkanal durch intraspinale InjektionenM. Sabel 1 , J. Felsberg 2 , E. Neuen-Jacob 2 , A. Lichota 1 , A. Schnitzler 3 , J. Herdmann 1
  • 1 Department of Neurosurgery, 2 Department of Neuropathology, 3 Department of Neurology, Heinrich-Heine-University, Düsseldorf
Further Information

Publication History

07.01.1999

03.04.2000

Publication Date:
31 December 2000 (online)

Summary:

The frequent use of invasive procedures at the spinal cord such as epidural injections has led to an increased incidence of iatrogenic abscesses. We report the case of a patient who suffered from low back pain. During epidural lumbar injections of steroids the patient developed severe radicular symptoms, resulting in severe paraparesis. We demonstrate the rare cause of this progressive deterioration, being a combination of a preexisting chronic aseptic epidural abscess and an iatrogenic enlargement by repeated epidural injections. MR-Scans demonstrated a mass lesion at the L4/5 vertebral level, which was surgically removed. Histological evaluation revealed the presence of a chronic aseptic spinal epidural abscess with acute bleedings. Histology and MR-Data disclosed multiple deposits of the applied drug within the abscess and in the surrounding paravertebral soft tissue. The authors prove that the cause of the neurological deterioration was due to epidural injections into a preexisting lumbar chronic aseptic epidural abscess. Harmful and unpleasant complications may occur following epidural injections. Though we present a very rare cause of such complications, a careful monitoring of the neurological status of the patient is necessary as well as the early application of MR imaging in the case of deterioration.

Zusammenfassung:

Die häufige Anwendung invasiver Maßnahmen an der Wirbelsäule wie z. B. epidurale Injektionen hat zu einer zunehmenden Inzidenz iatrogener Abszesse geführt. Wir berichten über eine Patientin mit Lumbago, die durch lumbale Injektionen von Steroiden schwerwiegende radikuläre Symptome mit Ausbildung einer schweren Paraparese entwickelte. MRT-Untersuchungen zeigten in Höhe LWK4/5 eine intraspinale Raumforderung, die neurochirurgisch entfernt wurde. Histologisch handelte es sich bei dem Prozeß um einen chronischen, aseptischen spinalen epiduralen Abszess mit frischen Blutungen. Histologische und MRT Befunde wiesen multiple Depots des applizierten Mittels innerhalb des Abszesses und in dem umgebenden paravertebralen Weichteilgewebe auf. Als seltene Ursache dieser progressiven Verschlechterung stellten wir somit die Kombination eines vorbestehenden chronischen, aseptischen epiduralen Abszesses und einer iatrogen verursachten Vergrößerung durch wiederholte epidurale Injektionen in den Abszeß fest. Epidurale Injektionen können zu schweren Komplikationen führen. Obwohl wir eine sehr seltene Ursache dieser Komplikationen vorstellen, ist eine sorgfältige Beobachtung des neurologischen Befundes nach Durchführung epiduraler Injektionen sowie eine frühzeitige Durchführung einer MR-Tomographie bei Verschlechterung des neurologischen Status des Patienten notwendig.

References

Dr. Michael Sabel

Department of Neurosurgery

Moorenstraße 5

D-40225 Düsseldorf

Phone: + 49/2 11/8 11 79 21

Fax: + 49/2 11/31 65 12

Email: Sabel@uni-duesseldorf.de